To the Editor.—
We have recently seen three cases of balanoposthitis following the use of tetracycline. In all of these cases, the only manifestation of the allergic reaction was marked erythema- and excoriation of the foreskin and glans penis. No other part of the body presented this phenomenon.
Report of Cases.—Case 1.—
A 45-year-old white man with a history of recurrent nonspecific urethritis had been treated on three previous occasions with a ten-day course of tetracycline; no unexpected reaction had appeared. On a fourth occasion, marked edema of his foreskin and glans penis was followed a few hours later by ulceration (Figure). The midstream specimen of urine was free of cells or bacteria. The urethritis gradually responded to erythromycin and the penile lesion healed progressively during the following two weeks.
A 35-year-old white man was first seen in 1965 with a nonspecific urethritis that cleared rapidly
Marshall S, Lyon RP, Scott MP. Balanoposthitis Secondary To Tetracycline Therapy. JAMA. 1973;223(5):559. doi:10.1001/jama.1973.03220050059029
Customize your JAMA Network experience by selecting one or more topics from the list below.